* See SAMHSA update below
Nearly all psychiatric medications increase the body's sensitivity to the heat or sun. Photosensitivity is the result of drugs combining with proteins in the skin to form substances which react with direct light. Being in the sun for as little as 30 to 60 minutes can cause a variety of allergic skin rashes. Other signs of sensitivity are severe sunburn, nausea and vomiting, flushed or pale skin, and confusion and fainting.
If photosensitivity does occur, speak to your doctor. Sun should be avoided for as much as 4-6 weeks. There are many commercial sunscreens available to help protect anyone who either works or plays in the sun. They come in lotions, creams and sprays and should be applied to all exposed areas of the body such as hands, face, neck, feet, legs, and top of head if bald. Sun block or other sunscreens containing para-aminobenzoic acid (PABA) should be used. These products screen out the ultraviolet rays. Protective clothing, such as wide-brimmed hats, are also a big help in protection.
Anti-psychotics (Neuroleptics), Anti-depressants, and Anti-parkinsonians inhibit the body's ability to sweat. Take cool showers or baths, or splash cool water on your face and arms if they are becoming overheated. Anti psychotics (Neuroleptics) also make the skin more susceptible to sunburn. Use sunscreen. Lithium causes excessive loss of fluids, such as through excessive sweating, and can cause the lithium level in your blood to become too high. Drink plenty of liquids and use salt unless instructed not to do so.
The following is a partial list of psychiatric medications known to cause heat or sun sensitivity. Your pharmacist is an excellent source of information concerning the specific medicines you take and reaction to heat and sun.
© Copyright Advocacy Unlimited, Inc.
Update from SAMHSA: (July 19, 2013)
Excessive Heat Poses Increased Risks for Individuals With Behavioral Health Conditions
Individuals with behavioral health conditions taking psychotropic medications or using certain substances are at a higher risk for heatstroke and heat-related illnesses. These medications and substances can interfere with the body's ability to regulate heat.
The Substance and Mental Health Services Administration (SAMHSA) is issuing a heat advisory to alert the nation to the increased risk of heat-related illnesses for individuals with mental and substance use disorders. Children and older adults with these conditions are particularly vulnerable to elevated temperatures.
Exposure to excessive heat is dangerous for all American citizens and can lead to heatstroke which is considered a medical emergency. Heatstroke occurs when the body's temperature-regulating system breaks down and the body is unable to cool itself. Internal body temperatures can rise to levels that may cause irreversible brain damage and death.
Individuals with behavioral health conditions who are taking psychotropic medications or using certain substances are at a higher risk for heatstroke and heat-related illnesses. These medications and substances can interfere with the body's ability to regulate heat and an individual's awareness that their body temperature is rising.
According to the Centers for Disease Control and Prevention (CDC), effective methods to prevent heat exhaustion include drinking plenty of fluids, replacing salt and minerals that may be removed from heavy sweating, wear loose light-colored clothing, wear sunscreen, stay cool indoors with air conditioning, and monitor those at high risk. For individuals who may be living in facilities, ensure that they are well hydrated, have access to cooler areas, and monitor temperature levels, especially for those individuals who may be taking antipsychotic and anticholinergic medications.
For more information on how to prevent, recognize, and treat heat-related illnesses, see the CDC's publications below.
…return to Previous Page